Reply To: Allopurinol itching and skin rash

Stopping Gout Together Forums Help My Gout! The Gout Forum Allopurinol itching and skin rash Reply To: Allopurinol itching and skin rash

#982
Keith Taylor
Participant


John, it’s a shame about the rash. I think the best way to tell if it’s due to allopurinol is what you are doing. Stop allopurinol for a time, to see if there is a correlation between taking allopurinol, and getting the rash.

The only thing I’d say is, I don’t think 2 weeks without allopurinol is long enough. The main action of allopurinol comes from it’s by-product: oxypurinol. This takes up to two weeks to clear from your system. You then need a period of time for any rash to recover. For that, I’d suggest asking your doctor.

When the rash has cleared completely, you can try allopurinol again. If allopurinol does prove to be the cause, you should ask about febuxostat. A better alternative to that, is to take a 24-hour urine test to see if you are a uric acid under-excreter. If you are, you have more treatment options available. Because of the effects of allopurinol, you have to stop it for at least 2 weeks to get accurate results from a 24-hour urine test.